iluvlicorice, I took Topamax for years on the max dose of 200mg a day. The only thing I experienced was loss of appetite. Check all your medications becasue a lot of them have loss of hair side effect. For example Inderal or generic Propranolol causes hair loss. I have been on this medication for 20 years and the hair loss has tappered off considerably but the loss was never noticable by me or my hairdresser, ie bald spots.
YES, without question Topamax is known to cause hair loss. It seems to be worst over 50mg per day. Many people, but not all experience this side effect. Family member did have profuse shedding while on 100mg. It abated at 50mg, with selenium 100mcg added. But some people have to go off it entirely. The good news our neurologist said is it will grow back because it is the med. A highly regarded dermatologist who specializes in hair issues at NYU Langone confirmed the same, has seen many Topamax patients with hair loss. NAC (600mg w selenium and molybednum – now foods brand) and acetyl-glutathione and active B vitamins including R5P Riboflavin and P5P B6 helped us cut back the dosage and remain mostly symptom free (migraine).
Thank you for all your replies. I have tried to get down to 50mg a day (from 100mg) but it didn’t go so well…I did however successfully make it to 75mg. (I will take it as a small step).
I am currently wearing hair extensions (don’t judge) as I’m just not ready to cut it all off quite yet.
I will try to add the vitamins suggested above to my already big list of daily ones….I’m willing to try anything at this point.
I so so so appreciate your responses…thank you, thank you, thank you for taking the time out of your day to help me.
I am so glad to see this post! I have been taking this medication for at least a year now. With the dosage going up each time I’m to 150mg now. For the last 2 months for sure I’ve noticed my hair thinning… then slowly it started coming out, breaking, becoming more frail. I just began thinking it could be the meds. I take vitamins already ro try and help but I’ve lost so much hair I’ve even tried cutting it shorter… after reading this I think it’s time to talk to my neurologist about getting off. Is it something you can just stop all at once?
You should definitely talk to your neurologist. My understanding (I am not a doctor) is that just like you have to taper onto Topomax, you have to taper off.
I’m on 100 mg, and have been for almost 4 years now. I noticed my hair thinning after being on it for maybe 8 months, and continue to notice it shedding in the shower. I cut my hair short to help make it less obvious (and also because of scalp pain caused by a different condition.)
I also take B-complex and Biotin, which may or may not be doing anything.
I’m sorry to hear about your hair loss. I understand how frustrating that is as I’ve experienced it as well, but not due to Topamax. I also take B 12 and Biotin which seems to help a bit with hair loss.
As GardensatNight mentioned, Topamax is a medication that needs to be tapered off slowly and not suddenly stopped. We do have a general informational page on the drug which says it’s not a good idea to stop it suddenly without discussing it with your doctor: https://migraine.com/migraine-treatment/topamax/.
Have you had your thyroid checked recently? Hair loss can be a symptom of thyroid dysfunction.
Well I went to both my neurologist and obgyn today. The neurologist did not think that my hair loss was from the medication and he actually upped the dosage to 200mg… I really dont know how I feel about that. So I might just start taking biotin and try to taper myself off of this last round of 150mg tables. The obgyn took blood and Is going to check my thyroid in the mean time.
I was never able to tolerate it long enough to notice but have hear about others that had hair loss.
At least it’s helping the migraines and in the meantime …go for the extensions!!!
Hope things work out for you ❤️
Thanks so much for your post. I’ve been contemplating hair extensions too, to help hide the Topamax hair loss, but worried that it could cause more breakage. Did you find that it did? And did you opt for the tape-in type?
Yes I’ve tried the microbeads and tape ins. I prefer the tape ins as they aren’t as heavy.
Currently wearing none, but will go back to the tape ins in a hot second!!
Didn’t find they did much damage, no.
I had the occasional one slip and pull…and if this happens, you just need to know to take it out.
My hair won’t stop falling out and I’ve been off Topamax for 4 months. I was taking a hundred mg for about 6 months. My hair will not stop falling out. I don’t know what to do. Has anyone experience this and how long did it take before the hair stopped falling out. I would appreciate any input anyone might have it’s bothering me really bad. I had no other side effects from this medication and I didn’t even feel any side effects from just stopping cold turkey but my hair will not stop falling out and it’s driving me crazy.
I’m so sorry to hear this. I would think by now it would resolve itself seeing as you’ve been off Topamax for four months. I experience hair loss when my thyroid is out of whack and understand how awful it is. Have you had a chance to discuss this with the doctor? It may be time to have some blood work and make sure your thyroid is OK.
Years ago I was on a medication: nortriptaline and I experienced terrible hair loss. I was also on Depo Provera injections. It was coming out in clumps! I wound up cutting my hair above the shoulders so it wouldn’t be weighed down as much. I stopped hit medications but it took about 6 months for my hair to grow back!
I understand how upsetting it can be. Give it a little more time but definately check side effects of all other medications.
All the best
I finally got the results back from my blood work. Everything else is normal. On saying that, I have started the process of getting off the medication just on my own. I’m Going really slow with it and I’ve been taking biotin and vitamins every day. I hope that the hair loss stops soon. I’m sorry to hear that you ( Nikki659) have not started seeing a difference. I completely understand how frustrating this Is. Not only have I lost alot of my hair, but you can noticable see it has broken and snapped off on top of my head. If you find out anything new please share! Know that your not alone.
I’ve been on topiramate for over 2 & 1/2 years now. My hair has fallen out & thinned out to the point that I can’t wear it down & I put it up & use the powder called Gray Away by Everpro You can buy in Walmart, CVS, etc which is a root touch up but works great for bald spots on Your scalp. I’ve been to two different Endocrinologists who have Me on the correct dosage of thyroid medication after constantly checking My bloodwork. I take 100 mgs of topiramate in the AM & 100 mgs in the PM. The last Endocrinologist said next visit to the Neurologist I need to speak to Him because She said it has to be the topiramate that has caused My hair to fall out. It started thank goodness after I retired so I don’t have to go many places because it is embarrassing. I can’t wear hair extensions because they give Me worse headaches than what I’m using the topiramate for. I have occipital neuralgia so I also get needle injections but not as many as before when My headaches first started. Topiramate did make Me lose weight (40 pounds) which was wonderful but the losing of My hair has been horrible.
I just posted separately sorry. I have lost half my hair and I don’t know what to do. Topamax 150mg a day. Taking biotin and multi vits – it’s improved a bit but is not growing back. Not sure what to do.
I’m so sorry to hear that. I know how traumatic it is to experience hair lose.
I would encourage you to discuss this with your doctor. If you don’t get any answers or help, maybe it’s time to find a new doctor….
I had to finally stop taking topamax… I was loosing all of my hair. It took a couple of months for it to fully get out of my system and now my hair is finally not constantly falling out and snapping. I started using 5000 mg biotin daily, a flintstone vitamin daily( might sound weird for adults but if you look it can have more of the good stuff then adult vitamins) , and I use shampoo that has biotin in it and is paraben free so it is better for your hair. These are just some of the things I’ve been doing to help the lose, I hope it helps you too.
I have been on toprimate for years (like 5.5 years I think). I had a feeling it was making my hair fall out so I wanted to try a different medication and also see if this would help with my migraines. I am pretty sick and there is a lot going than just migraines. I take 100mg twice a day so its a lot.
It was a mistake to go off of it because I was in so much pain and my migraines got so bad, but my hair grew back for sure. Since then my hair struggles so bad and I had hide under hats and beanies whenever I got out. I hate it…actually was just crying it about it earlier today. I take supplements, tried Biotin and it did not help, took Coconut oil in pill form didn’t seem to do much..eat well and none of it works. I even tried Rogaine which might have worked but everything gets expensive.
My practitioner tried to say it could not be the medication, but meds effect every body differently.
I hate it, I hate it but which is more important…how vain am I really? but dang it I’m a girl! the hairless is my crown and all my hair wants to grow forward, it is weird. I keep long so I can put if up to cover it also. I tried super short and blonde but it didn’t really work. Ugh…it sucks but the meds help me function more than not.